Psychiatric drugs can pack on the pounds
Many men and women are finding that as they get relief from depression, bipolar and anxiety disorder symptoms from medications, they’re also gaining something else — unwanted pounds.
“The majority of the most commonly used medications for mental disorders are known to cause weight gain,” says Norman Sussman, MD, clinical professor of psychiatry at the New York University School of Medicine. “That includes most antidepressants, most of the anticonvulsants/mood stabilizers and virtually all of the antipsychotics.”
It’s one of the most common reasons patients skip their medication or stop taking it altogether.
“Since I started on lithium and Depakote two years ago, I’ve gained 35 pounds,” said Ann. L. of Seattle. She’s not alone. Up to two-thirds of those who take either of these drugs gain weight. “I talked it over with my doctor and he switched the Depakote to Lamictal and the lithium to Abilify and I’m losing weight.”
Weight gain can make mood disorders even worse by contributing to low self-esteem. And it increases the risk of developing many health problems, including Type 2 diabetes, heart disease, stroke, cancer and osteoarthritis.
Why do psychiatric drugs cause weight gain?
Many of these drugs affect levels of serotonin, histamine, hormones and also our metabolism. Drugs such as Clozaril and Zyprexa have been shown to prompt weight gain by affecting insulin resistance in the body. Anticonvulsants tend to cause elevated insulin in the blood and increased appetite leading to weight gain, says Gay Riley, MS, RD, CCN.
How to fight the battle of the med-induced bulge
You can reduce weight gain caused both by psychiatric medications and also, in some cases, by the disorders themselves by making changes in your medication regime and in your lifestyle.
Make changes in your medication
Some new drugs are less likely to cause the weight gain of earlier drugs. The antidepressant Wellbutrin doesn’t cause many of the side effects of SSRIs, Tricyclics or MAOIs. A new form of the antipsychotic Zyprexa is reported to prevent the weight gain effect by being administered as a melt-in-your-mouth wafer, avoiding stomach serotonin receptors.
The mood stabilizer Lamictal (lamotrigine) is less likely than Depakote (divalproex sodium/valproic acid) to cause the weight gain. Using lower doses of medications is another solution, if doing so does not risk the effectiveness of treatment.
Jim Phelps, MD, author of Why am I Still Depressed?, a book about the bipolar spectrum, reports that some doctors are adding a weight loss medication to some of the antipsychotics and anticonvulsants that cause weight gain: for example, adding Topamax (topiramate) or amantadine to Zyprexa (olanzapine). Many patients either lost weight or stopped gaining, he said, however Topamax often caused confusion and memory problems and amantadine caused tremor.
Make changes in your lifestyle
Physical activity and diet can help prevent weight gain or reverse it. “But this is hard enough for people who don’t have mood problems,” says Dr. Phelps, “let alone people who have cyclic phases of depression that include being extremely hopeless and unmotivated — not at all conducive to sticking with either diet or exercise. However, the importance of this step should not be forgotten.”
Getting more exercise and eating better can counteract the weight-inducing effects of the drugs and also do much to improve our mood and motivation.